Can Buspar Cause Tinnitus?

Person taking buspar tablets

Buspar, a commonly prescribed medication for anxiety disorders, is no stranger to most people’s medicine cabinets. But, as with any medication, Buspar has potential side effects, and some are more intrusive than others. Interestingly, one potential side effect is tinnitus, which is a condition characterized by perceived ringing or buzzing in one or both ears. 

This article will provide an overview of Buspar, its common side effects, and the potential connection that may exist between it and tinnitus. Moreover, we will explore the complex relationship between anxiety disorders and tinnitus, and offer guidance on managing tinnitus caused by Buspar. 

Whether you’re a healthcare professional, a patient, or simply curious, this piece will offer valuable insights into these interconnected topics.

Buspar: An Overview

Signs that say anxiety

Buspar, whose generic name is Buspirone, is a frequently used medication in mental health treatment. It belongs to the class of drugs called anxiolytics, designed to relieve anxiety. Buspar works by balancing the dopamine and serotonin levels in the brain, thus reducing anxiety symptoms. The most prevalent form of administering Buspar is as a Buspirone hydrochloride tablet, and dosages range between 10-30mg taken two to three times daily

"Treble Health helped me reduce my tinnitus by about 80%, and now I can live my life again!"
"Treble Health helped me reduce my tinnitus by about 80%, and now I can live my life again!"
– Steve D.
Which Treble Health solution is right for you? Join Steve and thousands more who found relief from tinnitus.

This medication is usually prescribed to individuals struggling with generalized anxiety disorder (GAD), which is a mental health condition marked by uncontrollable and often unwarranted worry about various aspects of life.

Possible Side Effects Of Buspar

Just like any other medication on the market today, taking Buspar does not come without its share of potential adverse effects. To help you stay informed, some users may encounter standard side effects like:

  • Dizziness: This might cause instability, a sensation of spinning, or a feeling of lightheadedness.
  • Nausea: This unpleasant sensation may precede vomiting, although it does not always lead to that.
  • Headache: This can manifest as continuous pain in the head, varying in intensity and location.
  • Nervousness: Patients may feel restless, tense, or scared without an apparent reason.
  • Lightheadedness: This refers to feeling faint or like you’re about to pass out.
  • Drowsiness: This is a state of feeling sleepy or tired.
Woman getting an eye exam

Other side effects may be more intrusive and potentially disruptive. These could include:

  • Tinnitus: This refers to the perception of noise or ringing in the ears, which might manifest as a buzzing, roaring, clicking, hissing, sizzling, whistling, or humming sound.
  • Insomnia: This is a sleep disorder in which individuals struggle to fall asleep, stay asleep, or both.
  • Blurred vision: This is a loss of sharpness of eyesight, making objects appear hazy and out of focus.
  • Sore throat: This is a painful, dry, or scratchy feeling in the throat.
  • Stuffy nose: This refers to a blockage or congestion in the nasal passages.
  • Excitement: This might manifest as increased energy or hyperactivity.

Regardless of any symptoms you may experience, you should not stop taking the medication abruptly. Doing so can cause withdrawal reactions including some of the side effects listed above as well as sweating, muscle cramps, and burning and tingling sensations. Your doctor can help wean you off of the medication by safely lowering the dose over the course of several weeks.

Buspar And Its Potential Link To Tinnitus

The fact that a medication intended to alleviate anxiety might lead to something as bothersome as tinnitus might seem perplexing. However, the answer resides in the ototoxic property of Buspar. 

Ototoxicity refers to the tendency of certain medications, like Buspar, to cause damage to the auditory or vestibular systems of the ears. Such damage can lead to temporary or even permanent issues such as hearing loss, tinnitus, and balance dysfunction.

The Intricate Relationship Between Anxiety And Tinnitus

Diagram of a head with string coming out to represent anxiety

Interestingly, the coexistence of tinnitus and anxiety disorders is common. Studies indicate that as much as 45% of individuals who suffer from tinnitus symptoms also suffer from anxiety symptoms.

The onset of tinnitus symptoms is often seen following a stressful life event, which can trigger an individual’s fight-or-flight response, consequently leading to anxiety. This surge in anxiety levels can make a person hypersensitive to the perception of tinnitus, interpreting this new auditory sensation as a threat. 

This initiates a vicious cycle involving the body’s limbic, auditory, and central nervous systems, generally leading to an amplified perception of tinnitus and an escalated reaction to it. As a result, individuals with tinnitus might end up being prescribed medications like Buspar to help manage their escalated anxiety levels.

Addressing Tinnitus Induced By Buspar

Should you experience tinnitus after starting Buspar, it’s extremely important to communicate this to your healthcare provider. They may suggest modifying your dosage or even shifting to another anti-anxiety medication altogether, which might help alleviate your tinnitus symptoms.

Woman talking to her doctor about getting hearing aids

However, if your tinnitus perception is persistent or worsens even after medication adjustments under your healthcare provider’s guidance, a consultation with a licensed Audiologist or Otolaryngologist (also known as an ear-nose-throat or ENT doctor) would be most beneficial. 

These specialized professionals can comprehensively evaluate your auditory system to determine the extent of damage to your inner ear, if any, and prescribe suitable treatments. Potential treatments could include:

  • Hearing aids: These are devices worn in or behind the ear that amplify sound, thereby improving the hearing ability of those with hearing loss.
  • Tinnitus Retraining Therapy (TRT): TRT aims to ‘retrain’ the brain to overlook the constant background noise caused by tinnitus. This helps reduce the perceived volume and intensity of the symptoms.
  • Cognitive Behavioral Therapy (CBT): CBT is a type of psychological treatment that has been demonstrated to effectively reduce the distress and discomfort caused by tinnitus. It helps patients learn new ways of thinking about and reacting to the condition, reducing its impact on their lives.
  • Sound Therapy: This involves using external noise to modify a patient’s perception of, or reaction to, tinnitus. It can include simple measures such as opening a window or using more complex sound generators or hearing aids.

Remember, all medications carry potential side effects. It’s crucial to stay informed about these before starting any treatment regime. However, by ensuring open communication with your healthcare provider and seeking the right help when needed, you can navigate the path to better health with confidence and awareness.

Understanding The Connection Between Buspar And Tinnitus

Man holding his face, stressed out

Buspar, widely used to treat generalized anxiety disorder, is known for its potential side effects, including the emergence or worsening of tinnitus. This stems from its ototoxic properties, which may impact the auditory or vestibular systems in the ears. Understanding the complex interplay between anxiety and tinnitus is key to managing these conditions effectively. 

If tinnitus symptoms persist after starting Buspar, consulting a healthcare provider and possibly seeking help from an Audiologist or Otolaryngologist can help you manage and mitigate these symptoms. 

Remember, staying informed and maintaining an open dialogue with your healthcare providers is vital when it comes to managing any health condition or the potential side effects of the medication you’re taking.

Next Step: Take The Tinnitus Quiz

More To Explore

TOP POSTS

Treble Health Audiologists Are
Professional Members Of The

CONNECT WITH TREBLE

Tinnitus Web Class
THIS Wednesday only

A special online event to help you find relief from tinnitus.

Class starts Weds at 8 p.m. EST.

Tinnitus Relief Starts Here

Looking for tinnitus relief? Our specialists are available to help. Schedule your complimentary telehealth consultation today.

By clicking ‘Unlock $700 Off’, you consent to receiving information about Treble products and services via email and accept Treble’s Privacy Policy and Terms and Conditions.